California, 2005

Flash Flood in California, July 24, 2005

July 24, 2005 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 24, 2:13 AM PST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 24, 2:13 AM PST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 AM PDT SUN JUL 24 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH TODAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST LATE MONDAY AND WILL
PUSH MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE
WEEK.
&&

.SHORT TERM...SEVERAL OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS
HAVE COLLIDED OVER VARIOUS REGIONS OF THE CWA. NEW THUNDERSTORM
DEVELOPMENT IS OCCURRING IN LAS VEGAS AND SEVERAL OTHER PLACES IN
THE SOUTHERN CWA. OUTFLOW FROM LARGE COMPLEX IN WESTERN ARIZONA ALSO
WORKING TOWARD THE SOUTHERN CWA...SO EXPECT SOME ADDITIONAL
THUNDERSTORMS TO DEVELOP THIS MORNING WITH ALL THE COLLIDING
BOUNDARIES. THUNDERSTORMS ALSO CONTINUE OVER THE NORTHERN AREA OF
DEATH VALLEY WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT. NEARLY
THE SAME CONDITIONS TODAY AS YESTERDAY EXIST IN REGARDS TO
INSTABILITY PARAMETERS AND MOISTURE...SO WE HAVE THAT GOING FOR US.
HOWEVER...AM CONCERNED WITH ALL THE THUNDERSTORMS CURRENTLY WHICH
COULD HELP STABILIZE THINGS AT LEAST THIS MORNING. BY THIS
AFTERNOON...WE SHOULD SEE ENOUGH DESTABILIZATION TO KICK OFF
ADDITIONAL THUNDERSTORMS AND WITH PW VALUES REMAINING OVER 1.5
INCHES AND FAIRLY LIGHT WINDS THROUGH 500MB...EXPECT HEAVY RAINS
FROM SLOW MOVING THUNDERSTORMS. HAVE GONE AHEAD AND ISSUED A FLASH
FLOOD WATCH FOR THE SOUTHERN AND EASTERN AREAS OF THE CWA. HAVE LEFT
OUT INYO AND ZONE 14 DUE TO DRIER AIR WORKING INTO THE REGION THAT
SHOULD MINIMIZE THUNDERSTORM COVERAGE. MODELS CONTINUE TO SHOW DRIER
AIR MOVING INTO THE AREA MONDAY WITH THUNDERSTORMS CONFINED TO THE
EASTERN THIRD OF THE CWA AND EVENTUALLY ONLY MOHAVE COUNTY BY
TUESDAY. TEMPERATURES ARE EXPECTED TO BE HELD DOWN BY ADDITIONAL
CLOUD COVER.
&&

.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS THROUGH THE DAY IN ALL
APPROACH CORRIDORS. THESE STORMS WILL LIKELY PRODUCE NUMEROUS
OUTFLOW BOUNDARIES MOVING IN DIFFERENT DIRECTIONS...RESULTING IN
SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY WINDS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 15-22
      UNTIL 9 PM TODAY.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
      1-3 AND 36 UNTIL 9 PM TODAY.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA
      ZONES 28 AND 29 UNTIL 9 PM TODAY.
&&

GORELOW/MORGAN
Hazardous weather outlook, Jul 23, 9:33 AM PST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT SAT JUL 23 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-240700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1033 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...SATURDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH RELATIVELY LIGHT
FLOW ALOFT OVER SOUTHERN NEVADA...THE SAN BERNARDINO COUNTY DESERTS
AND NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. THUNDERSTORMS WITH
HEAVY RAIN WILL BECOME WIDESPREAD ACROSS THE MOJAVE DESERT REGION AND
NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST AND UNSTABLE AIR WILL LINGER OVER THE REGION SUNDAY AND THE
POTENTIAL FOR THUNDERSTORMS WITH HEAVY RAIN WILL STILL EXIST. A
DRYING TREND WILL MONDAY AND TUESDAY AND CONTINUE THROUGH FRIDAY FOR
DIMINISHING THUNDERSTORM COVERAGE THROUGH THE WEEK.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

JA

The radar

The Las Vegas radar (KESX), 110 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 24, 8:00 AM PST to 12:00 PM PST
Where
San Bernardino County, 15 mi N of Baker
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -116.083

State Highway 127 washed out, with cars stuck in water up to the doors.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458412.